Minnesota, 2018

Heavy Snow in Minnesota, December 30 to 31, 2018

December 30 to 31, 2018 · NWS DLH · 5 events in 5 counties and zones

A cold front moved through the Northland and spread snow across the area starting the evening of the 30th and then overspread the area overnight. Moderate to heavy snowfall rates moves across parts of north-central and northeast Minnesota early in the morning, laying down a quick 3 to 6 inches of snow with isolated higher amounts to around 7 inches.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A cold front moved through the Northland and spread snow across the area starting the evening of the 30th and then overspread the area overnight. Moderate to heavy snowfall rates moves across parts of north-central and northeast Minnesota early in the morning, laying down a quick 3 to 6 inches of snow with isolated higher amounts to around 7 inches. Snowfall rates tapered off considerable in the morning with less than an inch of additional snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 30, 9:40 PM CST, 20 minutes earlier.

Area forecast discussion, Dec 30, 9:40 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
940 PM CST Sun Dec 30 2018

.UPDATE...
Issued at 939 PM CST Sun Dec 30 2018

The band of snow expected to impact our area late tonight and
Monday still appears to be on track. Radar returns over North and
South Dakota are beginning to take shape, with some significant
enhancements over northeastern South Dakota, about where the hi-
res models have placed it. KABR is getting some pretty significant
snowfall, with visibilities to less than a mile, and liquid
precipitation rates of up to 5 hundredths of an inch per hour,
with 0.12 in the last 3 hours. It was also preceded by a few
hundredths of freezing rain. Other sites nearby are similar. In
addition, freezing rain/drizzle have been reported over portions
of northern Minnesota and eastern North Dakota. The latest models
support slightly higher QPF values than what we had in the
forecast, so I bumped those up, resulting in slightly higher
snowfall amounts. Between the increased snowfall amounts and the
freezing rain/drizzle reports, I have expanded the winter weather
advisory farther north, including much of the Iron Range and the
North Shore.

&&

.SHORT TERM...(This evening through Monday)
Issued at 216 PM CST Sun Dec 30 2018

A round of moderate to potentially heavy snowfall will develop along
and ahead of an arctic cold front tonight into Monday, producing
dangerous travel conditions for the Monday morning commute in the
Twin Ports and other parts of northern Minnesota and northwest
Wisconsin. The heaviest snowfall rates will occur Monday morning,
then not as intense through the day Monday. However, strong north-
northeast winds behind the front may cause areas of blowing and
drifting snow through the day Monday, especially along and south
of the Highway 2 corridor in northeast Minnesota and along the
south shore of Lake Superior. Amounts will vary based on how the
front moves through the region, with the best chance for 4-6
inches or more from the Brainerd Lakes area northeast to the Twin
Ports. Areas to the north and west of the Iron Range may not see
much accumulation, while areas along the south shore will see
lake- enhanced snowfall bands producing over six inches of snow.
Snowfall- to-liquid ratios will be much more typical for the
Northland, with this snow more fluffy compared to the dense, wet
and heavy snow last week.

On the syntopic scale this is a much different set-up than last
week's storm, with a far more narrow focus for the heaviest snowfall
rates. At upper levels, there is the typical upper low over Hudson
Bay while a longwave trough is deepening over the Canadian/northern
US Rockies today into tonight. Farther south, a weaker upper
low/shortwave trough is located over northwest Mexico with a
screaming 150+ knot upper level jet over the Ohio Valley and Mid-
Atlantic states. These two troughs will phase tonight into early
Monday as the weaker trough in northwest Mexico ejects north and the
deep longwave trough over the Rockies continues to amplify. A broad
area of upper-level divergence will develop over parts of the
Midwest as a result of the strongest jet streak migrating northward.
Mid-level forcing will not be especially impressive as the main
upper-level trough will still be well to the west tonight into
Monday, but that will be compensated with a very strong arctic cold
front moving from north to south creating a sharp baroclinic
gradient across the northern Plains and Upper Midwest. A surface low
will deepen over the eastern PLains towards the Ohio River Valley on
Monday, with the deepening low combined with the strong arctic high
moving in from southern Canada causing a strong pressure gradient
over the Upper Midwest, leading to increasing surface winds behind
the front on Monday.

Today light snow is ongoing across parts of northeast Minnesota
along what is essentially a very broad warm frontal zone to the
northeast of a weak surface low developing over the central and
eastern PLains today. As this low deepens and tracks eastward due to
the aforementioned upper-level forcing, an area of moderate to
potentially heavy snowfall will develop along a baroclinic zone
ahead of an approaching arctic cold front. Tonight light to moderate
snowfall will expand in coverage across much of the Northland, with
a corridor of moderate to potentially heavy snowfall ranging from
the Brainerd Lakes region northeast to the Twin Ports Monday
morning. Around 6 AM Monday morning, around 1 to 3 inches of new
snow is expected for the Brainerd Lakes to Twin Ports, with an
additional 2 to 4 inches through the day Monday, much of that in the
morning. Along the south shore the worst of the snowfall will be
during the day Monday with only around an inch by 6 AM, then 4-6" or
more during the day, with the highest amounts along the higher
terrain of northern Douglas, Bayfield, and Ashland counties. Along
the north shore and Iron Range amounts will range from 2 to 5
inches, with lesser amounts farther north and west - less than an
inch at International Falls expected. In northwest Wisconsin, areas
along and south of a line from Hayward to Hurley will see light snow
during the day Monday, with a surge of drier air at mid-levels
possibly resulting in a change to freezing rain for a brief period
Monday afternoon. A trace to a few hundredths of ice accumulation
is possible, especially in the higher terrain of Price county,
which could cause roads to become especially slick.

Based on the current forecast, a Winter Weather Advisory will be
issued for parts of east-central MN under the greatest threat,
including Cass, Crow Wing, Aitkin, Pine, and the zone including
Southern St Louis and Carlton counties. In northwest Wisconsin,
the snow associated with the arctic front combined with lake-
enhancement Monday and lake effect snow lingering into Monday
night will result in higher amounts and heavier snowfall rates,
prompting a winter storm warning for the northern tier of
counties. Drier air will cut off much accumulation further south,
and while freezing rain/drizzle may briefly develop, will hold
off issuing an advisory for other parts of northwest Wisconsin for
now.

.LONG TERM...(Monday night through Sunday)
Issued at 216 PM CST Sun Dec 30 2018

Even though mid level and surface ridging will be building into the
forecast area Monday night and Tuesday, a northerly flow over Lake
Superior is expected Monday night into Tuesday, turning westerly in
the afternoon. With cold air in place, will see lake effect snow in
the morning, especially in northern Iron County, diminishing in the
afternoon. Elsewhere Monday night, the snow will subside as the
surface low moves into the eastern Great Lakes. The ridging prevails
Tuesday night. An upper level trof moves past the region on
Wednesday. Little moisture is available, and with the already dry
atmosphere in place, will leave out any mention of flurries. The
upper flow turns westerly Wednesday night and lasts through
Saturday. Fast moving pieces of vorticity will periodically graze
the region. Will have small pops along the northern half of the area
Thursday, Friday afternoon and evening, and again Saturday
morning.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 550 PM CST Sun Dec 30 2018

Initially VFR/MVFR conditions with a few pockets of IFR clouds
will give way to an area of snow that will move across the area
during the TAF period. The snow will spread in around 03z,
bringing MVFR/IFR conditions to KBRD, KHIB and KDLH, with MVFR
conditions elsewhere. As the band intensifies across the area for
KBRD, KHIB and KDLH there should be a 4 to 6 hour period of
IFR/LIFR ceilings and visibilities in snow. Improvement to
IFR/MVFR can be expected in the 18z-21z time range.

&&

.MARINE...
Issued at 939 PM CST Sun Dec 30 2018

Winds over Lake Superior are in the process of turning to the
northeast, and are expected to increase in speed overnight and on
Monday, before decreasing again Monday night, as a winter storm
moves across the midwest. Gale force winds are forecast from the
Twin Ports, and all along the south shore Monday and Monday
evening. A gale warning is in effect from the Twin Ports east to
Saxon Harbor for Monday. Gusty winds along the north shore will
create hazardous waves for small craft and a small craft advisory
is in effect for this time period as well.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  20  23  -7   6 / 100 100  20   0
INL   4   8 -22  -1 /  50  20   0   0
BRD  18  20 -10   3 / 100 100  10   0
HYR  22  28   2  11 /  60  80  40   0
ASX  22  28   9  13 /  90 100  80  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning until 6 AM CST Tuesday for WIZ003-004.

     Winter Storm Warning until midnight CST Monday night for WIZ001-
     002.

MN...Winter Weather Advisory until 6 PM CST Monday for MNZ012-019>021-
     025-026-033>038.

LS...Gale Warning from 6 AM to 10 PM CST Monday for LSZ121-144>148.

     Small Craft Advisory from 6 AM to 10 PM CST Monday for
     LSZ140>143.

&&

UPDATE...LE
SHORT TERM...JJM
LONG TERM...GSF
AVIATION...LE
MARINE...LE
Hazardous weather outlook, Dec 30, 9:09 PM CST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
909 PM CST Sun Dec 30 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-010315-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
909 PM CST Sun Dec 30 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Late tonight snowfall will spread across central and northeast
Minnesota, beginning in the Brainerd Lakes and Iron Range areas,
spreading toward the Twin Ports after midnight. The snow may begin
with a brief period of freezing rain. Snowfall rates in excess of
one inch per hour are possible at times. Overnight snowfall
ending 6 AM Monday morning will range from 1 to 3 inches across
northeast Minnesota, with less than one inch in northwest
Wisconsin.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Snowfall will impact the Monday morning commute for much of the
Northland, with areas from the Brainerd Lakes to the Twin Ports
being the hardest hit. In the morning hours moderate to heavy
snowfall rates are possible, causing snow to quickly accumulate on
roads and creating slippery conditions. Snowfall then moves into
northwest Wisconsin through the day Monday where lake enhancement
will result in heavy snowfall rates along the south shore during
Monday afternoon and evening. Monday day time snowfall amounts
will be around 2 to 4 inches in northeast Minnesota (mainly south
of the Iron Range), with 3 to 5 inches along the south shore,
lesser amounts further south. Freezing rain may mix with snow in
parts of northwest Wisconsin, but little ice accumulation is
expected.

An additional 1 to 3 inches will fall along the south shore
Monday night into Tuesday morning as lake effect snow lingers,
mainly in northern Iron and Ashland counties.

Storm total snowfall amounts will range from 3 to 6 inches in
northeast Minnesota and 4 to 8 inches in northwest Wisconsin
along the south shore. Areas north of the Iron Range will see
only 1-3 inches. See the latest Warnings and Advisories in effect
for more details.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report precipitation type...and
measurements of snow or ice accumulations to the National Weather
Service. Spotters and the public can also report precipitation
type with the free M-PING smartphone app.

LSZ121-140>148-010315-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
909 PM CST Sun Dec 30 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Increasing northeasterly winds will create hazardous waves for
small craft along the north shore of Lake Superior, Monday and
Monday evening. Gale force winds are forecast from the Twin Ports
east along the south shore of Lake Superior, Monday and Monday
evening. See the latest marine products for details on the small
craft advisory and gale warning.

LE/JJM/GSF

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Cass

When
December 30, 10:00 PM CST to December 31, 9:00 AM CST
Where
Southern Cass forecast zone
Reported by
Trained Spotter
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Heavy Snow, Crow Wing

When
December 30, 10:00 PM CST to December 31, 9:00 AM CST
Where
Crow Wing forecast zone
Reported by
Trained Spotter
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

Heavy Snow, Southern Aitkin

When
December 30, 10:00 PM CST to December 31, 9:00 AM CST
Where
Southern Aitkin forecast zone
Reported by
Trained Spotter
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Heavy Snow, Northern Aitkin

When
December 30, 11:00 PM CST to December 31, 9:00 AM CST
Where
Northern Aitkin forecast zone
Reported by
Trained Spotter
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Heavy Snow, Pine

When
December 30, 11:00 PM CST to December 31, 12:00 PM CST
Where
Pine forecast zone
Reported by
Trained Spotter
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798237, 798238, 798240, 798239, 798242.